Nebraska, 2012

Hail and Damaging Winds in Nebraska, June 22, 2012

June 22, 2012 · NWS LBF · 8 events in 4 counties and zones

Thunderstorms developed over the eastern Nebraska Panhandle and moved east. The storms intensified to produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$186,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over the eastern Nebraska Panhandle and moved east. The storms intensified to produce large hail. As the storm developed into a cluster and moved east into much drier air aloft the storms produced downburst winds as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 22, 4:47 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 4:47 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT FRI JUN 22 2012

.AVIATION...

    VERY UNSTABLE CONDITIONS IN WESTERN NEBRASKA INDICATE THAT...IF
A STORM COULD BE INITIATED...HAIL AND GUSTY WIND WOULD BE LIKELY.
EARLY THIS EVENING...THERE IS A BOUNDARY FROM EXTREME SOUTHWEST
NEBRASKA ABOUT SNY TO NEAR DEN WHERE A STRONG THUNDERSTORM IS MOVING
INTO SOUTHWEST NEBRASKA. THIS STORM IS EXPECTED AFFECT THE AREA
BETWEEN AIA AND OGA 01-03Z. OVER WESTERN NEBRASKA...THE PROBABILITY
OF STORMS AT ANY SINGLE POINT IS EXPECTED TO BE LESS THAN 30 PERCENT
AND CONFIDENCE IS LOW. THEREFORE...THUNDER IS NOT INCLUDED IN THE
TERMINAL FORECASTS FOR LBF OR VTN.

    WIND WILL CONTINUE 140-180 AT 15-25G25-35KT EARLY THIS EVENING
AND IS LIKELY TO DECREASE TO 10-15G20-30KT.
&&

.PREV DISCUSSION... /ISSUED 404 PM CDT FRI JUN 22 2012/

DISCUSSION...

THE MAIN FOCUS OF THE FORECAST IS STORM CHANCES TONIGHT...THEN
ANOMALOUS HIGH TEMPERATURES.

AT 20Z...WATER VAPOR IMAGERY SHOWED A STRONG LONGWAVE TROUGH OVER
THE EASTERN PACIFIC WITH ANOTHER CENTERED OVER HUDSON BAY. THIS LED
TO AN AMPLIFIED UPPER LEVEL PATTERN WITH RIDGING OVER THE CENTRAL
CONUS AND INTO WESTERN CANADA. ALSO SEEN WAS A SHORTWAVE TROUGH
PUSHING OVER THE CENTRAL ROCKIES...INTO WYOMING. AT THE
SURFACE...LOW PRESSURE WAS LOCATED ON THE LEE SIDE OF THE ROCKIES
FROM NORTHERN WYOMING INTO EASTERN COLORADO. A STRONG PRESSURE
GRADIENT AHEAD OF THIS SYSTEM CAUSED BREEZY SOUTHERLY WINDS ACROSS
THE FORECAST AREA TODAY.

THERE ARE CHANCES FOR THUNDERSTORMS THIS EVENING AND
TONIGHT...MAINLY OVER THE PANHANDLE THEN OVER NORTHERN AND NORTH
CENTRAL NEBRASKA. AS THE SHORTWAVE TROUGH OVER WYOMING TOPS THE
RIDGE AND PASSES ACROSS SOUTH DAKOTA AND NORTHERN NEBRASKA...COULD
STILL GET STORMS TO INITIATE OVER EASTERN WYOMING AND NORTHEAST
COLORADO THIS EVENING WHICH WOULD PROGRESS EAST INTO THE PANHANDLE
AND FAR WESTERN NEBRASKA. THERE IS PLENTY OF INSTABILITY WITH
SURFACE BASED CAPE OF 2K TO 3K OVER THESE AREAS. IN
ADDITION...DEEP LAYER SHEAR IS SUFFICIENT FOR SUPERCELL
THUNDERSTORMS AT 50 TO 60KTS. THE QUESTION WILL BE IF THE
SHORTWAVE TROUGH WILL PROVIDE ENOUGH LIFT TO OVERCOME THE WARM AIR
ALOFT AND BREAK THE CAP. IF STORMS ARE ABLE TO SUSTAIN THEMSELVES
FAR ENOUGH EAST THERE IS A CHANCE FOR A FEW ISOLATED SEVERE STORMS
INTO THE LBF FORECAST AREA. BELIEVE CHANCES DECREASE GOING EAST
AND DON/T ANTICIPATE MUCH OF A THREAT FOR SEVERE STORMS EAST OF
HIGHWAY 61. LATER TONIGHT...THE LOW LEVEL JET STRENGTHENS WITH THE
PRIMARY FOCUS OVER THE WARM FRONT WHICH WILL BE NEARLY ALONG THE
SOUTH DAKOTA/NEBRASKA BORDER. THEREFORE BELIEVE THE HIGHEST
CHANCES FOR STORMS TO DEVELOP TONIGHT WILL BE INTO SOUTH
DAKOTA AND POSSIBLY FAR NORTHERN NEBRASKA. IT THEN LOOKS LIKE THE
COMPLEX WOULD EVENTUALLY TURN SOUTHEAST BRINGING A BIT BETTER
CHANCES TO THE FAR NORTHEAST PORTIONS OF THE FORECAST AREA.

WINDS WILL STAY BREEZY THROUGH THE EVENING UNTIL THE PRESSURE
GRADIENT RELAXES LATER TONIGHT.

FOCUS THEN TURNS TO TEMPERATURES AND FIRE WEATHER CONCERNS FOR THE
REMAINDER OF THIS PERIOD WITH A DRY FORECAST CONTINUING. NEAR OR
RECORD WARMTH IS EXPECTED FOR THE NEXT WEEK AS THE UPPER LEVEL
RIDGE CONTINUES TO AMPLIFY AND BRING WELL ANOMALOUSLY WARM
TEMPERATURES INTO THE CENTRAL PLAINS. FOR SATURDAY...850MB
TEMPERATURES WILL VARY FROM THE MID 20S CELSIUS ACROSS THE
NORTHEAST COUNTIES TO AROUND 35C IN THE SOUTHWEST. FORECAST
SOUNDINGS SHOW DEEP MIXING TO POSSIBLY 650MB SATURDAY AFTERNOON SO
SHOULD EASILY MIX DOWN THE VERY WARM AIR ALOFT TO REACH THE UPPER
90S. THEN CONSIDERING MOSTLY SUNNY SKIES...DOWNSLOPE WINDS IN
PORTIONS OF THE AREA AS WELL AS THE DRY CONDITIONS...HAVE GOOD
CONFIDENCE IN MODEL SOLUTIONS THAT ARE INDICATING HIGHS EXCEEDING
100 DEGREES FOR MUCH OF THE FORECAST AREA. CURRENT FORECAST DOES
HAVE RECORD HIGHS FOR BOTH KLBF AND KIML 105 AND 107 RESPECTIVELY
/PREVIOUS RECORDS WERE 104 AND 105/. ALSO OF NOTE...THE ALL-TIME
RECORD HIGH FOR KLBF FOR THE MONTH OF JUNE IS 107
DEGREES...WHICH IS ENTIRELY POSSIBLY TOMORROW. DID RAISE HIGHS A
FEW DEGREES IN MOST LOCATIONS...WITH CONFIDENCE INCREASED AS SREF
PLUMES SHOWED ALL MEMBERS ABOVE 100 DEGREES AT KLBF AND KIML. THE
OTHER CONCERN FOR SATURDAY IS FIRE WEATHER CONDITIONS AS VERY DRY
AIR WILL COME EAST...WITH DEWPOINTS DROPPING INTO THE LOW 30S IN
PLACES. FURTHER DETAILS ARE FOUND BELOW IN FIRE WEATHER SECTION.

HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST AND MISSISSIPPI
VALLEY ON SUNDAY...WHICH WILL BRING EASTERLY FLOW AND SLIGHTLY
COOLER TEMPERATURES TO THE FORECAST AREA. THERE WILL BE A GRADIENT
SOMEWHERE IN THE FORECAST AREA...WITH A RANGE FROM THE LOW 90S
OVER NORTH CENTRAL NEBRASKA...WITH KIML MOST LIKELY STILL RISING
UP OVER 100 DEGREES.

LITTLE CHANGE IN THE UPPER LEVEL PATTERN FOR MONDAY THROUGH
WEDNESDAY...WITH HIGH TEMPERATURES CONTINUING IN THE 90S TO
AROUND 105 DEGREES. NIGHT-TIME TEMPERATURES WILL DROP ENOUGH TO
NOT NEED HEAT WARNINGS AT THIS POINT...HOWEVER THE LONG TERM HIGH
TEMPERATURES WILL LIKELY CAUSE STRESS TO PEOPLE OUTDOORS. AT THIS
POINT WILL SEND OUT A SPECIAL WEATHER STATEMENT...HOWEVER MAY NEED
AN ADVISORY WITH 4 OR MORE CONSECUTIVE DAYS WITH HEAT INDEXES NEAR
ADVISORY CRITERIA.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY NIGHT OVER THE
PANHANDLE AS SHORTWAVE ENERGY MOVES THROUGH THE RIDGE AND STORMS
DEVELOP OVER THE HIGH TERRAIN. DID KEEP A LOW CHANCE FOR
THUNDERSTORMS OVER SHERIDAN AND NORTHERN GARDEN COUNTIES...BUT
CONFIDENCE IS QUITE LOW IN THIS TAKING PLACE AS THE AREA SHOULD
STAY WELL CAPPED AND KEEP STORMS TO THE WEST.

A TROUGH DOES LOOK TO MOVE ACROSS SOUTHERN CANADA AND INTO THE
NORTHERN CONUS ON THURSDAY AND THURSDAY NIGHT TO BEGIN BREAKING
DOWN THE RIDGE. LOOKING FOR VERY WARM TEMPERATURES STILL ON
THURSDAY...HOWEVER WILL EXPECT A COOLER DAY FOR FRIDAY WITH
FORECAST HIGHS IN THE 80S AND LOW 90S.

FIRE WEATHER...

RECORD TO NEAR RECORD HEAT ON SATURDAY WILL COMBINE WITH LOW DEW
POINTS TO CREATE MIN RH VALUES OF 8 TO 15 PERCENT OVER MUCH OF
WESTERN NEBRASKA. WINDS WILL ALSO GUST AT TIMES CLOSE TO 25
MPH...AND FUELS HAVE CURED TO THE POINT OF EXPLOSIVE FIRE BEHAVIOR.
WINDS ARE THE BIGGEST CONCERN...AS MARGINAL CONDITIONS FOR RED FLAG
WARNING ARE EXPECTED...THUS HAVE ISSUED A FIRE WEATHER WATCH FOR
SATURDAY. WILL MONITOR ANOTHER RUN BEFORE ISSUING A RED FLAG
WARNING.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR NEZ204-206-210-219.
&&

SHORT TERM/EXTENDED...BROOKS
AVIATION...SPRINGER
FIRE...MASEK
Hazardous weather outlook, Jun 22, 2:18 PM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
418 PM CDT FRI JUN 22 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-232130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
418 PM CDT FRI JUN 22 2012 /318 PM MDT FRI JUN 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TONIGHT ACROSS
MOST OF WESTERN AND NORTH CENTRAL NEBRASKA...WITH THE MAIN SEVERE
WEATHER THREAT BEING LARGE HAIL AND POSSIBLY DAMAGING WIND GUSTS
IN THE EVENING. AT THIS TIME...THUNDERSTORMS ARE EXPECTED TO BE
VERY ISOLATED. THUNDERSTORMS MAY BE MORE NUMEROUS LATE TONIGHT
ACROSS NORTH CENTRAL NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

VERY HOT TEMPERATURES ARE EXPECTED SATURDAY. WIDESPREAD
TEMPERATURES REACHING NEAR 105 DEGREES OR HIGHER ARE EXPECTED
ACROSS SOUTHWEST NEBRASKA INCLUDING THE COMMUNITIES OF NORTH
PLATTE...IMPERIAL AND OGALLALA. RELATIVE HUMIDITY VALUES ARE
EXPECTED TO BE QUITE LOW...LESS THAN 15 PERCENT...BY LATE
AFTERNOON AND WIND GUSTS UP TO 25 MPH...PRODUCING CRITICAL FIRE
WEATHER CONDITIONS. EXTRA CAUTION SHOULD BE USED WHEN WORKING
OR SPENDING TIME OUTDOORS IN AND NEAR DRY GRASSES.

VERY HOT TEMPERATURES AND LITTLE IF ANY RAINFALL WILL CONTINUE
THROUGH MUCH OF NEXT WEEK...WITH HIGHS NEAR OR ABOVE 100
DEGREES...ESPECIALLY ACROSS SOUTHWEST NEBRASKA. WHILE BETTER
SURFACE MOISTURE WILL LIMIT THE FIRE DANGER...WITH THE VERY HOT
TEMPERATURES EXPECTED...THOSE SPENDING TIME OUTSIDE SHOULD DRINK
PLENTY OF WATER AND TAKE FREQUENT BREAKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS GENERALLY WEST OF A
LINE FROM BIG SPRINGS THROUGH MULLEN AND VALENTINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jun 22, 2:22 PM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 PM CDT FRI JUN 22 2012

NEZ004-005-008-009-022>028-035>038-056>059-069>071-094-231530-
SHERIDAN-EASTERN CHERRY-BROWN-ROCK-GARDEN-GRANT-HOOKER-THOMAS-
BLAINE-LOUP-GARFIELD-ARTHUR-MCPHERSON-LOGAN-CUSTER-DEUEL-KEITH-
PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE...
AINSWORTH...BASSETT...OSHKOSH...HYANNIS...MULLEN...THEDFORD...
DUNNING...TAYLOR...BURWELL...ARTHUR...TRYON...STAPLETON...
BROKEN BOW...CHAPPELL...BIG SPRINGS...OGALLALA...GRANT...
NORTH PLATTE...IMPERIAL...HAYES CENTER...CURTIS...EUSTIS...CODY...
MERRIMAN...KILGORE
422 PM CDT FRI JUN 22 2012 /322 PM MDT FRI JUN 22 2012/

...HOT TEMPERATURES FOR THE WEEKEND AND NEXT WEEK...

NEAR RECORD OR RECORD HIGH TEMPERATURES ARE EXPECTED FOR
SATURDAY AND INTO NEXT WEEK FOR SOUTHWEST NEBRASKA AND INTO OTHER
PORTIONS OF WESTERN AND CENTRAL NEBRASKA. HIGH TEMPERATURES ARE
FORECAST TO REACH OR EXCEED 100 DEGREES ON SATURDAY FOR LOCATIONS
SOUTH OF A LINE FROM MERRIMAN TO ELSMERE TO BURWELL. IN
ADDITION...HEAT INDEXES ARE EXPECTED IN THE UPPER 90S TO AROUND
100 DEGREES THROUGH NEXT THURSDAY FOR THE MAJORITY OF THIS AREA.
THIS EXTENDED PERIOD OF HOT WEATHER CAN EASILY CAUSE STRESSES TO
PEOPLE AND PETS...AS WELL AS TO AIR CONDITIONERS IN HOMES.

IT IS URGED THAT THOSE SPENDING TIME OUTDOORS TAKE
PRECAUTIONS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. IF INVOLVED IN ACTIVITIES OUTDOORS...DRINK PLENTY OF
WATER...STAY OUT OF THE SUN IF POSSIBLE...CHECK ON THE ELDERLY AS
WELL AS PETS...AND KNOW THE SIGNS OF HEAT EXHAUSTION AND HEAT
STROKE AND TAKE APPROPRIATE ACTIONS IF NEEDED.

BROOKS
Special weather statement, Jun 22, 5:40 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
740 PM CDT FRI JUN 22 2012

NEZ022-056-230130-
DEUEL NE-GARDEN NE-
640 PM MDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND NORTHERN
DEUEL COUNTIES UNTIL 730 PM MDT...

AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF LODGEPOLE...OR 13 MILES
NORTHWEST OF CHAPPELL...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSHKOSH...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...
  LEWELLEN...
  WINDLASS HILL...
  ASH HOLLOW STATE HISTORICAL PARK...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER
Special weather statement, Jun 22, 6:00 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM MDT FRI JUN 22 2012

NEZ022-056-230145-
DEUEL NE-GARDEN NE-
700 PM MDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND NORTHERN
DEUEL COUNTIES UNTIL 745 PM MDT...

AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF LODGEPOLE...OR 20 MILES WEST OF
CHAPPELL...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS EXCEEDING 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSHKOSH...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...
  LISCO...
  WINDLASS HILL...
  HIGHWAY 26 MILE MARKER 100...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

OTHER STORMS IN DEUEL COUNTY AND SOUTHERN GARDEN COUNTY HAVE
WEAKENED...BUT ARE STILL CAPABLE NICKEL SIZED HAIL AND WIND GUSTS
EXCEEDING 50 MPH.

SPRINGER
Local storm report, Jun 22, 6:56 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM CDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             7 SE OGALLALA           41.06N 101.62W
06/22/2012  E1.00 INCH       KEITH              NE   PUBLIC

&&

JSWEET

The radar

The North Platte radar (KLNX), 132 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Keith

When
June 22, 6:56 PM MST
Where
Keith County, 5.27 mi SSW of Roscoe
Measured
1 in hail
Reported by
Public
Coordinates
41.060, -101.620

Hail, Deuel

When
June 22, 7:06 PM MST
Where
Deuel County, 6.73 mi NW of Chappell
Measured
1.5 in hail
Reported by
Public
Coordinates
41.170, -102.560

Lightning, Lincoln

When
June 22, 8:15 PM CST
Where
Lincoln County, 0.86 mi NE of North Platte
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.160, -100.770

Lightning ignited a brush fire with an additional four brief fires in the area.

Hail, Deuel

When
June 22, 7:42 PM MST
Where
Deuel County, 10.89 mi NE of Chappell
Measured
1.5 in hail
Reported by
Public
Coordinates
41.210, -102.320

Hail, Deuel

When
June 22, 7:55 PM MST
Where
Deuel County, 9.84 mi NW of Big Spgs
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -102.200

Hail, Lincoln

When
June 22, 9:15 PM CST
Where
Lincoln County, 4.71 mi SW of North Platte
Measured
0.88 in hail
Reported by
Public
Coordinates
41.107, -100.850

Thunderstorm Wind, Custer

When
June 22, 10:42 PM CST to 11:31 PM CST
Where
Custer County, Broken Bow
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.400, -99.650

Downburst winds up to 70 mph caused extensive tree damage and loss of power to half the city of Broken Bow. Reports of wind damage extended through west central Custer County to include Callaway and Arnold, where fallen tree limbs caused damage to homes, parks and power lines.

Thunderstorm Wind, Custer

When
June 22, 11:55 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
41.410, -99.640

Strong winds down numerous 3 to 4 inch diameter tree branches that covered Highway 2 from Ansley to Broken Bow. The road was temporarily closed for tree limb removal.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385763, 385764, 385837, 385765, 385766, 385836, 385847, 385849.